Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2006, 10:53 AM CDT for Fillmore County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2006, 10:53 AM CDT (15:53 UTC)
- Expired
- Jul 19, 2006, 11:30 AM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 69 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:17 AM CDT | HAIL 0.75 | 1 E Preston, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 10:03 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -662 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 191553 SVRARX MNC045-191630- /O.NEW.KARX.SV.W.0083.060719T1553Z-060719T1630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1053 AM CDT WED JUL 19 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTHEAST MINNESOTA... * UNTIL 1130 AM CDT * AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PRESTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESTON AND FOUNTAIN AROUND 1055 AM... LANESBORO AND WHALAN AROUND 1100 AM... HARMONY AROUND 1105 AM... PETERSON AND HIGHLAND AROUND 1110 AM... RUSHFORD AND CANTON AROUND 1115 AM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174 $$ MW
3 follow-up statements
000 WWUS53 KARX 191607 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1107 AM CDT WED JUL 19 2006 MNC045-191630- /O.CON.KARX.SV.W.0083.000000T0000Z-060719T1630Z/ FILLMORE MN- 1107 AM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR FILLMORE COUNTY... AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HUTTON...OR JUST EAST OF PRESTON... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSHFORD AND RUSHFORD VILLAGE AROUND 1115 AM... CANTON AND LENORA AROUND 1120 AM... TAWNEY AND NEWBURG AROUND 1125 AM... MABEL AROUND 1130 AM... PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174 $$ MW
000 WWUS53 KARX 191618 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1118 AM CDT WED JUL 19 2006 MNC045-191630- /O.CON.KARX.SV.W.0083.000000T0000Z-060719T1630Z/ FILLMORE MN- 1118 AM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR FILLMORE COUNTY... AT 1116 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HENRYTOWN... OR 8 MILES SOUTHEAST OF PRESTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHOICE AND BRATSBERG AROUND 1125 AM... MABEL AND TAWNEY AROUND 1130 AM... TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER SERVICE DIAL 6 0 8 7 8 4 7 2 1 4. LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174 $$ MW
000 WWUS53 KARX 191628 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1127 AM CDT WED JUL 19 2006 MNC045-191637- /O.EXP.KARX.SV.W.0083.000000T0000Z-060719T1630Z/ FILLMORE MN- 1127 AM CDT WED JUL 19 2006 ...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE COUNTY EXPIRES AT 1130 AM CDT... AT 1117 AM...PENNY SIZE HAIL WAS REPORTED JUST EAST OF PRESTON. AT 1128 AM...WEATHER SERVICE RADAR SHOWED THAT THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED...AND NO LONGER APPEARS CAPABLE OF PRODUCING SEVERE WEATHER. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA...AND ADDITIONAL STORMS REMAIN POSSIBLE. LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 AM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 3:15 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DAY NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT WED JUL 19 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FOCUS OF CONCERN IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL THIS AFTERNOON THROUGH THIS EVENING. SURFACE MAP AT 3 AM HAD HIGH PRESSURE CENTERED OVER LAKE HURON WITH MOSTLY CLEAR SKIES NOTED PER SATELLITE ACROSS OUR AREA. WATER VAPOR SATELLITE IMAGERY WAS SHOWING A VIGOROUS MID LEVEL SHORTWAVE TROUGH RIPPLING EAST ACROSS MT AT THIS TIME. MEANWHILE...IN RESPONSE AT THE SURFACE...A COLD FRONT WAS MOVING EAST ACROSS ND...EVENTUALLY HOOKING UP WITH A LOW OVER WESTERN SD. INCREASING LOW LEVEL JET/MOISTURE TRANSPORT IN RESPONSE TO THE SHORTWAVE TROUGH/SURFACE LOW WAS KICKING OFF A PRETTY RESPECTABLE COMPLEX OF TS OVER NORTHERN SD. MODELS IN GOOD AGREEMENT TAKING SURFACE LOW TO VCNTY KFSD BY 18Z TODAY. STRONG MOISTURE TRANSPORT IN ADVANCE OF THE SHORTWAVE/SURFACE LOW WILL CONTINUE TO FUEL MCS AS IT MOVES EAST ACROSS MN THIS MORNING. MEANWHILE...MODERATE UPGLIDE ON THE NAM 315K SURFACE ACROSS WARM FRONT EXTENDING INTO IA COULD ALSO FUEL A FEW ACCAS/ELEVATED SHRA/TS THIS MORNING ACROSS WESTERN PERIPHERY OF FORECAST AREA. ADDED A SMALL POP ACROSS THAT AREA TO ACCOUNT FOR THIS. OTHERWISE... BOTH MODELS CONTINUE TO TRACK THE AFOREMENTIONED MCS ACROSS SOUTHERN/CENTRAL MN...INTO WI ALONG/NORTH OF I-94 AROUND 18Z. THIS SIGNAL HAS BEEN VERY CONSISTENT WITH THE GFS FOR LAST SEVERAL RUNS. THE NAM HAS ALSO TRENDED THIS WAY. AS A RESULT...WILL BUMP POPS UP TO LIKELY CATEGORY ACROSS THIS AREA. INCREASING WESTERLIES ALOFT/SHEAR AND CONTINUED STRONG INFLUX OF MOISTURE COULD PRODUCE SOME SEVERE WEATHER WITH THE COMPLEX. DAMAGING WINDS AND LARGE WOULD BE THE MAIN THREAT DUE TO CONVECTION BEING ELEVATED IN NATURE. THERE IS SOME QUESTION HOW FAR SOUTH THIS CONVECTION WILL OCCUR DUE TO STRONG CAP THAT WILL BE IN PLACE ACROSS IA AND PERHAPS FAR SOUTHWEST WI. THE NAM IS IN AGREEMENT WITH THE INITIAL MCS GOING ALONG/NORTH OF I-94...BUT THEN SHOWS CONVECTION BLOWING UP/TAKING OVER ACROSS NORTHEAST IOWA AS THE CAP WEAKENS LATE AFTERNOON/EARLY EVENING WITH APPROACHING SHORTWAVE. THE 00Z AND PREVIOUS RUNS OF GFS DOES NOT SHOW THIS. BELIEVE THE NAM MAY BE ONTO SOMETHING HERE. STRONG OUTFLOW POTENTIAL FROM NORTHERN COMPLEX MAY REINFORCE THE WARM FRONTAL BOUNDARY THAT WILL BE IN PLACE ALONG I-80. THIS IN TURN WOULD ENHANCE THE LIFT/MOISTURE TRANSPORT/HIGH CAPE AIR ACROSS THE BOUNDARY FOR POTENTIALLY EXPLOSIVE CONVECTION ACROSS NORTHEAST IA/FAR SOUTHWEST WI BY LATE AFTERNOON...LASTING THROUGH THE EVENING HOURS. WILL HAVE TO WATCH THIS SITUATION CLOSELY. INCREASING 0-6KM BULK SHEAR VALUES IN RESPONSE TO COMPRESSED WESTERLIES ALOFT WOULD PROVIDE FAVORABLE SUPERCELL/TORNADIC ENVIRONMENT IF CONVECTION GETS ROOTED IN THE BOUNDARY LAYER. ANOTHER FACET OF THIS WHOLE SYSTEM WILL BE HEAVY RAINFALL POTENTIAL WITH 2.00 INCH PRECIPITABLE WATER INDICATED. TRIED TO BLEND ALL OF THE ABOVE IN POP/WX/QPF GRIDS AS BEST AS POSSIBLE. THE CONVECTION EVENTUALLY SINKS SOUTHEAST OF THE AREA BY THURSDAY MORNING AS THE COLD FRONT SLIPS THROUGH THE AREA. DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS. NORTHWEST FLOW ALOFT WILL BRING A SHORTWAVE TROUGH THROUGH THE NORTHERN PLAINS INTO THE CENTRAL PLAINS FRIDAY/FRIDAY NIGHT. BEST FORCING APPEARS TO STAY SOUTHWEST OF US. WILL KEEP FORECAST DRY FOR NOW. .LONG TERM...SATURDAY THROUGH TUESDAY 19/00Z GFS AND ECMWF CONTINUE NORTHWEST FLOW REGIME OVER THE UPPER MIDWEST THROUGH THE PERIOD AS HIGH PRESSURE RIDGE AMPLIFIES OVER THE WESTERN STATES. A FEW DISTURBANCES LOOK POISED TO DROP ACROSS THE AREA...BUT TIMING IS DIFFICULT IN THIS FLOW REGIME. WILL LEAVE EXTENDED AS IS AND PASS TO THE DAYSHIFT FOR REFINING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Jul 19, 5:02 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 502 AM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...MAINLY THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WESTERN MINNESOTA AND THE EASTERN DAKOTAS EARLY THIS MORNING WILL CONTINUE MOVING QUICKLY TO THE EAST THROUGH THE MID AND LATE MORNING HOURS. WHILE THE STORMS MAY UNDERGO SOME WEAKENING THROUGH THE REST OF THE MORNING...RE-INTENSIFICATION IS POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS HEATING OCCURS AND INSTABILITY INCREASES. IF THESE STORMS CAN MAINTAIN INTENSITY...OR EVEN GAIN INTENSITY...SEVERE WEATHER MAY APPROACH THE UPPER MISSISSIPPI RIVER VALLEY IN THE 11 AM TO 1 PM TIMEFRAME. THE MAIN THREATS WITH THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL...MAINLY ALONG AND NORTH OF INTERSTATE 90. AS HEAT AND INSTABILITY CONTINUE TO BUILD SOUTH OF A WARM FRONT ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH AND WEST OF THE FIRST THUNDERSTORM COMPLEX IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF THE AREA... MAINLY WEST OF A LINE FROM WINONA TO NEW HAMPTON. DUE TO VERY STRONG WINDS ALOFT...THE PRESENCE OF THE WARM FRONT AND APPROACHING COLD FRONT...AND AMPLE MOISTURE...INGREDIENTS WILL BE PRESENT FOR SOME OF THE STORMS TO BECOME SEVERE. THE FULL RANGE OF SEVERE WEATHER THREATS WILL COME WITH THESE STORMS IN THE LATE AFTERNOON AND EVENING. MOST STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING WIND GUSTS. STORMS FORMING IN THE VICINITY OF THE WARM FRONT...WILL POSSESS A TORNADO THREAT...PARTICULARLY BETWEEN 3 PM AND 9 PM. IN ADDITION...ANY REDEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREA... COULD LEAD TO TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. SOME LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN. DUE TO THE INTERACTION BETWEEN THE SEVERAL WAVES OF EXPECTED THUNDERSTORMS...PINPOINTING THE MOST FAVORABLE LOCATION FOR SEVERE WEATHER TODAY IS DIFFICULT. AT THIS MOMENT...THOSE AREAS NORTH OF A CHARLES CITY TO FENNIMORE LINE APPEAR TO HAVE A GREATER THREAT...BUT ALL PERSONS IN THE UPPER MISSISSIPPI RIVER VALLEY ARE ENCOURAGED TO PAY ATTENTION TO LATER OUTLOOKS...STATEMENTS...WATCHES...AND WARNINGS AS THE AFTERNOON AND EVENING WEAR ON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED FOR NUMEROUS SPOTTER GROUPS THIS AFTERNOON AND EVENING. ALL SPOTTERS...SHOULD MONITOR THE LATEST DEVELOPMENTS AND STATEMENTS...AND BE PREPARED FOR RAPID DEPLOYMENT. .EMERGENCY MANAGEMENT COORDINATION... DUE TO THE EXPECTED COVERAGE AND SIGNIFICANCE OF THE SEVERE WEATHER TODAY AND TONIGHT...A CONFERENCE CALL WILL BE CONDUCTED THIS MORNING AT 10 AM. USE THE CONFERENCE CALL TELEPHONE NUMBER AND PASSCODE ALREADY GIVEN TO YOU TO ATTEND THIS CONFERENCE CALL. BINAU
In the hours before
Local storm report, Jul 19, 10:47 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 4 W ORONOCO 44.16N 92.62W
07/19/2006 E0.75 INCH OLMSTED MN TRAINED SPOTTER
&&
BROOKSLocal storm report, Jul 19, 10:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG NASHUA 42.95N 92.54W
07/19/2006 CHICKASAW IA TRAINED SPOTTER
4 INCH TREE DOWN AT THE LIBRARY.
&&
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:03 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.